Drug addiction is on the rise and it comes in many forms. Most people will start off with what is considered a ‘soft’ drug; such as marijuana or even cocaine. However, it is very easy, once embroiled in the scene, to graduate to the harder drugs which can cause long term damage.
However, it doesn’t actually matter which drug you are addicted to; the process of withdrawing from using the drug will be painful and exceptionally difficult without professional assistance. Part of this assistance is the use of opiates. These are prescription drugs which are designed to replace the illegal substance you are taking. By taking this alternative you will be able to withdraw from your drug addiction slowly; although there is always a risk of addiction to the opioid.
The Role of Narcan Nasal Spray
When withdrawing from an addiction it is very tempting to take more of the opioid than you should, simply because this can replicate the high of the initial drug. However overdosing on the opioid can have serious, life threatening consequences. Narcan nasal spray has been developed to deal with this. It is currently the only FDA approved nasal form of naloxone. Narcan nasal spray will counteract the effects of an opioid overdose and it can be kept at home.
The reason for this is that most overdoses of this nature occur at home whilst the addict is attempting to recover. This means that it is their loved one or first responder who is likely to find the first and they need to be able to react quickly. As Narcan nasal spray can be purchased on prescription it is possible to be kept at the home; ready for an emergency. This can effectively save someone’s life.
Before you use the Narcan nasal spray you must be aware of the classic symptoms of an overdose. These will be discussed with you by the treatment centre or doctor dealing with your loved one.
As soon as you realize an overdose has occurred you must peel back the packaging and remove the spray. Then place your thumb on the bottom of the plunger and two of your fingers on the nozzle. The nozzle can then be inserted into your patient’s nose until your fingers touch the bottom of their nose. Then simply release the plunger and the spray will go straight into their nose.
The spray works as a stimulant, boosting the metabolism and dissolving the opioid drug in the patient’s system. It can take a few moments to take effect and during this period you should be calling for medical assistance. This is essential non latter how well the patient responds.
You must continue to check the patient’s breathing and heart rate; if necessary you can give CPR until the emergency services get there to assist you.
The Narcan nasal spray is designed to save the life of a patient with an opioid overdose. However, it will have no effect on anyone who has not got opioid medicines in their body.